Conjunctivitis medicamentosa

The CMGs are guidelines on the diagnosis and management of a range of common and rare, but important, eye conditions that present with varying frequency in primary and first contact care.

Share options

Aetiology

Chemical irritation of ocular and/or adnexal tissues by a topically applied drug/preservative or cosmetic, or by environmental or occupational substances
or
Delayed hypersensitivity (cell-mediated) response to a topically applied drug/preservative or cosmetic
Some drugs/preservatives may be both toxic and capable of inducing a delayed hypersensitivity response
Whatever the mechanism, there may be a delay in onset of weeks or months following a symptom-free period

Predisposing factors

  • Topical ophthalmic medication (either prescribed or over the counter)
  • Cosmetics applied to lids or lashes
  • Related to dose and frequency
  • If due to a delayed hypersensitivity response, takes at least two weeks to develop
  • Some drugs and preservatives are more likely to produce the problem:
    • brimonidine
    • atropine
    • neomycin
    • benzalkonium chloride
    • phenylmercuric nitrate
    • lanolin (component of some eye ointments)
  • Patients may use preserved topical medications for long periods of time, for example in glaucoma and in tear deficiency, but individual susceptibility to conjunctivitis medicamentosa varies widely

Symptoms

  • Initial improvement in the original condition requiring treatment
  • Then apparent deterioration despite proper compliance with regimen
  • Irritation, ocular pain, stinging, burning, photophobia
  • Ocular redness
  • Lid swelling
  • Blurred vision

Signs

  • Diffuse punctate staining of cornea and/or conjunctiva
  • Chronic epithelial defects (due to toxic inhibition of epithelial healing)
  • Sometimes:
    • corneal oedema
    • pseudodendrites
    • disciform stromal infiltrates

Differential diagnosis

  • Contact lens related staining or oedema
  • Corneal erosion, abrasion or ulcer
  • Endothelial dysfunction
  • Rosacea
  • Viral keratoconjunctivitis
  • Dry eye, exposure keratitis
  • Some topical medications (e.g. some prostaglandin analogues) may inherently cause hyperaemia as a known side effect

Management by optometrist

Practitioners should recognise their limitations and where necessary seek further advice or refer the patient elsewhere

GRADE Level of evidence and strength of recommendation always relates to the statement(s) immediately above

Non pharmacological
  • Withdrawal of the offending medication or preservative
  • Cold compress (symptomatic relief)
  • Advise patient to avoid any future use of causative drug or preservative

(GRADE*: Level of evidence=low, Strength of recommendation=strong)
 

Pharmacological

Non-prescribed (over the counter) medications:

  • decide whether original condition still requires treatment
  • prescribe unpreserved alternative if necessary 

Prescribed medications:

  • where unpreserved formulation of the same medication available, switch to that
  • do not discontinue a medication when the consequences of interruption could be more serious than the conjunctivitis medicamentosa (e.g. glaucoma medications)
  • refer back to original prescriber for consideration of alternative medication
  • if severe, and in consultation with original prescriber, consider a short course of topical steroid
  • Unpreserved tear supplements / ocular lubricants (for symptomatic relief)

(GRADE*: Level of evidence=low, Strength of recommendation=strong)

  • If severe, and in consultation with original prescriber, consider a short course of topical steroid

(GRADE*: Level of evidence=low, Strength of recommendation=weak)

Antihistamines and mast cell stabilizers are not recommended for the treatment of conjunctivitis medicamentosa because they are ineffective in controlling inflammation in type IV hypersensitivity reactions

Management category

B2: alleviation or palliation; normally no referral, but always inform and be advised by the original prescriber

Possible management by ophthalmologist

As above

Evidence base

*GRADE: Grading of Recommendations Assessment, Development and Evaluation (www.gradeworkinggroup.org)
 

Sources of evidence

Baudouin C, Labbé A, Liang H, Pauly A, Brignole-Baudouin F. Preservatives in eyedrops: the good, the bad and the ugly. Prog Retin Eye Res. 2010;29(4):312-34


Spector SL, Raizman MB. Conjunctivitis medicamentosa. J Allergy Clin Immunol. 1994;94(1):134-6
Tressler CS, Beatty R, Lemp MA. Preservative use in topical glaucoma medications. The Ocular Surface. 2011;9(3):140-58

Lay summary

Conjunctivitis medicamentosa is a condition in which a drug applied to the eye as drops or ointment, a cosmetic or some other substance reaching the eye, causes an irritative or allergic reaction. Some drugs are more likely than others to create this problem, including some antiglaucoma agents and some antibiotics. It can also be caused by preservatives in the medication. The patient notices redness, stinging or burning and possibly eyelid swelling and/or blurred vision. Once recognised, the management involves withdrawing the offending medication and prescribing a substitute if necessary. If a preservative is the cause, it may be possible to obtain drops without preservative.

Conjunctivitis medicamentosa (also Dermatoconjunctivitis medicamentosa)
Version 7
Date of search 19.09.16
Date of revision 22.12.16
Date of publication 01.06.17
Date for review 18.09.18
© College of Optometrists 

View more Clinical Management Guidelines

OK
Loading...
Loading...
Loading...